open access

Vol 85, No 6 (2017)
CASE REPORTS
Published online: 2017-12-13
Submitted: 2017-09-04
Accepted: 2017-10-04
Get Citation

Spontaneous resolution of nitrofurantoin-induced chronic pulmonary toxicity presenting with respiratory failure

Elias Mir, Javed A Malik, Shabir A Lone, Ramees Mohi-ud-din, Majid Khalil
DOI: 10.5603/ARM.2017.0057
·
Adv Respir Med 2017;85(6):333-338.

open access

Vol 85, No 6 (2017)
CASE REPORTS
Published online: 2017-12-13
Submitted: 2017-09-04
Accepted: 2017-10-04

Abstract

Nitrofurantoin is one of the most common drugs implicated in drug-induced pulmonary toxicities, the manifestations of which range from dose-independent acute self-limiting reactions to chronic dose-dependent pathologies. The severity of these pulmonary adverse effects may range from trivial hypersensitivity reactions to extensive and irreversible lung fibrosis leading to respiratory failure and death. Symptomatic and supportive treatment in addition to discontinuation of the drug usually suffices for the management of mild reactions. Corticosteroids have been traditionally used to relieve the symptoms and hasten the resolution of pulmonary lesions in case of severe toxicities. However conclusive evidence in the form of controlled studies in favor of this routine use is lacking. We report a case of an elderly lady who presented to us in respiratory failure due to nitrofurantoin induced chronic lung disease. The patient’s symptoms and blood gas abnormalities resolved spontaneously over the course of 6 months after stopping the drug. Radiological lesions including those suggestive of apparently permanent fibrosis also resolved during this time. Corticosteroids, inhalational or systemic, were not used. Spontaneous normalization of clinico-radiological features in nitrofurantoin induced chronic lung disease presenting with respiratory failure has rarely been reported previously. The related literature is also reviewed.

Abstract

Nitrofurantoin is one of the most common drugs implicated in drug-induced pulmonary toxicities, the manifestations of which range from dose-independent acute self-limiting reactions to chronic dose-dependent pathologies. The severity of these pulmonary adverse effects may range from trivial hypersensitivity reactions to extensive and irreversible lung fibrosis leading to respiratory failure and death. Symptomatic and supportive treatment in addition to discontinuation of the drug usually suffices for the management of mild reactions. Corticosteroids have been traditionally used to relieve the symptoms and hasten the resolution of pulmonary lesions in case of severe toxicities. However conclusive evidence in the form of controlled studies in favor of this routine use is lacking. We report a case of an elderly lady who presented to us in respiratory failure due to nitrofurantoin induced chronic lung disease. The patient’s symptoms and blood gas abnormalities resolved spontaneously over the course of 6 months after stopping the drug. Radiological lesions including those suggestive of apparently permanent fibrosis also resolved during this time. Corticosteroids, inhalational or systemic, were not used. Spontaneous normalization of clinico-radiological features in nitrofurantoin induced chronic lung disease presenting with respiratory failure has rarely been reported previously. The related literature is also reviewed.
Get Citation

Keywords

nitrofurantoin, pulmonary, lung, drug-induced ILD, respiratory failure, corticosteroids

About this article
Title

Spontaneous resolution of nitrofurantoin-induced chronic pulmonary toxicity presenting with respiratory failure

Journal

Advances in Respiratory Medicine

Issue

Vol 85, No 6 (2017)

Pages

333-338

Published online

2017-12-13

DOI

10.5603/ARM.2017.0057

Bibliographic record

Adv Respir Med 2017;85(6):333-338.

Keywords

nitrofurantoin
pulmonary
lung
drug-induced ILD
respiratory failure
corticosteroids

Authors

Elias Mir
Javed A Malik
Shabir A Lone
Ramees Mohi-ud-din
Majid Khalil

References (13)
  1. Gupta K, Hooton TM, Naber KG, et al. Infectious Diseases Society of America, European Society for Microbiology and Infectious Diseases. International clinical practice guidelines for the treatment of acute uncomplicated cystitis and pyelonephritis in women: A 2010 update by the Infectious Diseases Society of America and the European Society for Microbiology and Infectious Diseases. Clin Infect Dis. 2011; 52(5): e103–e120.
  2. Holmberg L, Boman G, Böttiger LE, et al. Adverse reactions to nitrofurantoin. Analysis of 921 reports. Am J Med. 1980; 69(5): 733–738.
  3. Sovijärvi AR, Lemola M, Stenius B, et al. Nitrofurantoin-induced acute, subacute and chronic pulmonary reactions. Scand J Respir Dis. 1977; 58(1): 41–50.
  4. By the American Geriatrics Society 2015 Beers Criteria Update Expert Panel. American Geriatrics Society 2015 Updated Beers Criteria for Potentially Inappropriate Medication Use in Older Adults. J Am Geriatr Soc. 2015; 63(11): 2227–2246.
  5. Busto U, Naranjo CA, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981; 30(2): 239–245.
  6. FISK AA. Brief recording: anaphylactoid reaction to nitrofurantoin. N Engl J Med. 1957; 256(22): 1054.
  7. Livanios K, Karampi ES, Sotiriou A, et al. Nitrofurantoin-induced acute pulmonary toxicity. Respirol Case Rep. 2016; 4(1): 25–27.
  8. Çoban H. Respiratory arrest due to nitrofurantoin treatment in the absence of pulmonary pathology. J Basic Clin Pharm. 2015; 6(4): 115–116.
  9. Sakata KK, Larsen BT, Boland JM, et al. Nitrofurantoin-Induced Granulomatous Interstitial Pneumonia. Int J Surg Pathol. 2014; 22(4): 352–357.
  10. Weir M, Daly GJ. Lung toxicity and Nitrofurantoin: the tip of the iceberg? QJM. 2013; 106(3): 271–272.
  11. Mir E, Malik JA, Lone SA, et al. Spontaneous resolution of nitrofurantoin-induced chronic pulmonary toxicity presenting with respiratory failure. Adv Respir Med. 2017; 85: xxxxxxxxxxxxxxxxx.
  12. Sheehan RE, Wells AU, Milne DG, et al. Nitrofurantoin-induced lung disease: two cases demonstrating resolution of apparently irreversible CT abnormalities. J Comput Assist Tomogr. 2000; 24(2): 259–261.
  13. Vincent F, Bensousan TA. Re: Nitrofurantoin-induced pulmonary hemorrhage in a renal transplant recipient receiving immunosuppressive therapy: case report and review of the literature. J Urol. 1995; 154(1): 214.

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

Czasopismo Pneumonologia i Alergologia Polska dostęne jest również w Ikamed - księgarnia medyczna

Wydawcą serwisu jest "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail: viamedica@viamedica.pl